Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2025, 3:09 PM CDT for Yankton County, South Dakota. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2025, 3:09 PM CDT (20:09 UTC)
- Expired
- Jun 16, 2025, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:14 PM CDT | HAIL 0.88 | 1 Sw Utica, SD | |
| Jun 16, 3:27 PM CDT | HAIL 1 | 1 N Yankton, SD | Report from mPING: Quarter (1.00 in.). |
| Jun 16, 3:29 PM CDT | HAIL 0.75 | 1 S Yankton, SD | Report from mPING: Dime (0.75 in.). |
| Jun 16, 3:30 PM CDT | HAIL 1 | 2 Ese Yankton, SD | Nickel to quarter size hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS53 KFSD 162009
SVRFSD
SDC135-162100-
/O.NEW.KFSD.SV.W.0077.250616T2009Z-250616T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
309 PM CDT Mon Jun 16 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Yankton County in southeastern South Dakota...
* Until 400 PM CDT.
* At 309 PM CDT, a severe thunderstorm was located near Utica, or
near Lewis And Clark State Recreation Area, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Yankton, Lewis And Clark State Recreation Area, and Utica around
315 PM CDT.
Mission Hill around 325 PM CDT.
Other locations in the path of this severe thunderstorm include
Volin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9721 4285 9723 4285 9730 4287 9730
4286 9733 4286 9742 4285 9743 4286 9763
4303 9763 4307 9716 4281 9716
TIME...MOT...LOC 2009Z 272DEG 25KT 4295 9757
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG3 follow-up statements
852
WWUS53 KFSD 162036
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
336 PM CDT Mon Jun 16 2025
SDC135-162100-
/O.CON.KFSD.SV.W.0077.000000T0000Z-250616T2100Z/
Yankton SD-
336 PM CDT Mon Jun 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL YANKTON COUNTY...
At 336 PM CDT, a severe thunderstorm was located over Mission Hill,
or near Yankton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. At 327 pm, the Yankton County EM
received nickle to quarter sized hail in Yankton.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Volin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4281 9721 4285 9723 4285 9730 4287 9730
4286 9733 4286 9742 4285 9743 4286 9755
4304 9753 4307 9716 4281 9716
TIME...MOT...LOC 2036Z 285DEG 29KT 4288 9728
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG342
WWUS53 KFSD 162049
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
349 PM CDT Mon Jun 16 2025
SDC135-162100-
/O.CON.KFSD.SV.W.0077.000000T0000Z-250616T2100Z/
Yankton SD-
349 PM CDT Mon Jun 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN YANKTON COUNTY...
At 349 PM CDT, a severe thunderstorm was located near Meckling, or 12
miles east of Yankton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yankton, Mission Hill, Volin, Gayville, and St. Helena Boat Dock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4281 9721 4285 9723 4285 9730 4287 9730
4286 9733 4286 9740 4300 9738 4299 9716
4281 9716
TIME...MOT...LOC 2049Z 272DEG 25KT 4288 9716
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG064
WWUS53 KFSD 162102
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
402 PM CDT Mon Jun 16 2025
SDC135-162110-
/O.EXP.KFSD.SV.W.0077.000000T0000Z-250616T2100Z/
Yankton SD-
402 PM CDT Mon Jun 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Clay county (SD) through 415 pm.
&&
LAT...LON 4281 9721 4285 9723 4285 9730 4287 9730
4286 9733 4286 9740 4300 9738 4299 9716
4281 9716
TIME...MOT...LOC 2100Z 272DEG 25KT 4288 9706
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM CDT, 40 minutes earlier. Its key messages:
- Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm.
- Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota.
- Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm.
- Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now.
Area forecast discussion, Jun 16, 2:29 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 229 PM CDT Mon Jun 16 2025 .KEY MESSAGES... - Scattered strong to severe storms possibly develop ahead of a cool front by mid-late Monday afternoon. Primary risk time is 3pm to 8pm. - Hazards include hail up to 2" in diameter, 70 mph wind gusts. A very localized, but low tornado risk is possible, focused mostly in SW Minnesota. - Unsettled weather conditions continue into Wednesday, but overall severe weather risks remain low. Isolated storms may produce marginal hail and brief wind gusts overnight, and potentially Tuesday afternoon. Heavy rain is possible in any storm. - Potential heat wave develops by late this week through the upcoming weekend. Heat risk categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now. && .DISCUSSION... Issued at 227 PM CDT Mon Jun 16 2025 THIS AFTERNOON: 2pm analysis indicates a cold front continue to push eastward through eastern South Dakota, stretching from east of Watertown towards Gregory. A cluster of elevated thunderstorms rooted at the 800 mb level continues to briefly intensify towards severe levels. WV imagery would suggest the presence of a weak wave driving this convection slowly eastward. MUCAPE AOA 1800 J/KG with effective shear AOA 30 knots will keep this activity near severe levels. Attention however turns to the pre-frontal airmass within a deeper and more unstable warm sector. Short term CAMS remain split on just how much development will take place later this afternoon (though none pick up on current activity). Convective risks begin to grow quickly by 3-4 PM as inhibition ahead of the front weakens. However, surface convergence remains somewhat weak on the front itself, which which without better synoptic forcing aloft, could limit overall coverage of storms moving into SW Minnesota, NW Iowa, SE South Dakota and NE Nebraska. MLCAPE profiles between 2000-2500 J/KG combined with increasing mid-lvl winds increasing effective shear towards 40-50 knots should be sufficient for stronger storm clusters with potential organization. Sizable hail CAPE and mid-lvl lapse rates between 7-8 C/KM, and potential mid-lvl rotation would support hail up to 2". DCAPE approaching 1500 J/KG and steep low-lvl lapse rates (especially over southern MN and NW Iowa) would promote 70 mph winds. The tornadic threat remains on the low side, but some preference towards discrete cells in SW Minnesota. The biggest question mark is how much storm coverage we'll have into this evening. TONIGHT: The front flops southeast in the evening, with convection risks becoming more focused over northern Nebraska and NW Iowa through 10pm. Severe weather risks likely peak by 8pm and then lesson further through late evening. Attention then turns to the western Dakotas guidance continues to mightily struggle with the potential MCS development overnight. Feel fairly confidence that southerly returning LLJ will push convection northward and into the MO River valley after midnight, perhaps in an isolated to scattered basis. Some of this activity could continue a marginal hail risk with outflow or potential wake low winds near 50-60 mph. Then we'll watch the track of MCS activity over Nebraska and southern South Dakota. The placement of the low-lvl boundaries and instability would place greatest track potential through Nebraska. TUESDAY: Areas south of I-90 may be clipped by the stratiform region of a progressive MCS through Tuesday morning. While the severe weather risks are low, locally heavy rainfall and some gusty winds may be possible. We'll remain cooler on Tuesday, with afternoon showers and isolated thunderstorms continuing through the afternoon. WEDNESDAY: An upper trough continues to pivot through the Central and Northern Plains Wednesday, keeping the area cool with occasional showers during the day Wednesday. Favored areas for rain will be along and south of I-90, but QPF will be fairly light. THURSDAY-SUNDAY: Confidence continues to grow in the development of a mid-June heat wave through the Plains as we end the work week and move through next weekend. LREF probabilities of 90 degree temperatures are greater than 70% in most locations by the weekend as sharp mid-lvl ridging develops. NWS heat index maps will begin to push the high category Friday, Saturday, and Sunday all suggesting that impacts from this heat may begin to impact more than just vulnerable populations. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1201 PM CDT Mon Jun 16 2025 VFR conditions continue as we focus on convection risks into the evening and overnight hours. Aloft, mid-lvl ACCAS cloud field will continue to slide east of I-29 this afternoon tied with a mid-lvl wave. A cold front will begin move into I-29 area later this afternoon and may eventually serve as a focal point for scattered convection in SW Minnesota into NW Iowa and NE Nebraska. Brief MVFR visibility reductions are possible in convection along with strong wind gusts over 40 knots. Further west and northwest, VFR conditions are expected overnight. Uncertain thunderstorm risks continue overnight, with split solutions pushing most of the convection south of the ND/SD border through daybreak. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Jun 16, 5:06 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 506 AM CDT Mon Jun 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-171015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop along a cold front after 3 to 4 pm this afternoon, then continue into this evening. Some severe storms are possible. The primary threat with initial storms will be hail up to 2 inch diameter, though isolated larger hail and perhaps a tornado are possible. As storms evolve into line segments, the primary threat will transition to damaging wind gusts up to 70 mph with isolated embedded tornadoes. Storms may also produce brief heavy rainfall, which could cause ponding water, especially in low lying areas or urban settings. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall and a risk of isolated flash flooding. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 10 pm today. MNZ071-SDZ038>040-050-052>061-063>065-068-171015- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 506 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. An advancing outflow boundary may produce wind gusts of 45 to 55 mph in portions of south central and southeast South Dakota early this morning. Gusts are expected to diminish as the boundary continues southeast and weakens. Scattered showers and storms also may move across the area this morning. The risk for severe storms is low, but storms may locally enhance the outflow winds with isolated gusts above 60 mph possible. Additional storms may move into south central South Dakota and areas south of Interstate 90 after midnight tonight. If these storms hold together, isolated strong wind gusts and locally heavy rain will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. While confidence is lower, if additional storms track across areas south of Interstate 90 Tuesday into Tuesday night, they may produce pockets of heavy rainfall. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 1:33 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail 7 NNW Harrison 43.53N 98.61W
06/16/2025 E0.88 Inch Aurora SD Emergency Mngr
Nickel sized hail and 30 mph thunderstorm
wind gusts 1 mile west of Aurora Center.
&&
TRMLocal storm report, Jun 16, 1:40 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
140 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM Hail 8 NNW Harrison 43.54N 98.59W
06/16/2025 E0.88 Inch Aurora SD Trained Spotter
Mostly pea to dime sized hail, but a few as
big as a nickel. Thunderstorm wind gusts 35
to 40 mph.
&&
TRMLocal storm report, Jun 16, 2:22 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
222 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail 12 NW Harrison 43.55N 98.72W
06/16/2025 E1.00 Inch Aurora SD Public
&&
TRMLocal storm report, Jun 16, 2:41 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
241 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.48N 98.20W
06/16/2025 E0.88 Inch Douglas SD Trained Spotter
In addition to nickel sized hail,
thunderstorm wind gusts were 45 to 50 mph.
&&
TRMLocal storm report, Jun 16, 2:52 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Hail 10 W Dimock 43.47N 98.19W
06/16/2025 E1.00 Inch Douglas SD Trained Spotter
In addition to quarter sized hail,
thunderstorm wind gusts were about 30 mph.
&&
TRMLocal storm report, Jun 16, 3:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
306 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 5 N Tyndall 43.06N 97.87W
06/16/2025 E1.75 Inch Bon Homme SD Trained Spotter
Although some hail was as big as a golf
ball, most stones were dime to quarter
sized. Rainfall was 0.25 inch in about 5
minutes.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:03 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more | 3 hr |
| Jun 16, 1:02 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 43 min |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 26 min |
| Jun 16, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 48 min |
| Jun 16, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Jun 16, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jun 16, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.